Hail, Plymouth
- When
- July 8, 11:29 PM CST to 11:31 PM CST
- Where
- Plymouth County, 3.49 mi N of Neptune
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -96.160
Several elevated supercells developed in a high shear/moderate CAPE environment as the low-level jet increased during the late evening and early overnight hours. Large hail was the primary outcome from these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Several elevated supercells developed in a high shear/moderate CAPE environment as the low-level jet increased during the late evening and early overnight hours. Large hail was the primary outcome from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 8, 9:36 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1036 PM CDT Thu Jul 8 2021 .SHORT TERM...(This Evening through Friday) Issued at 245 PM CDT Thu Jul 8 2021 Forecast Highlights: 1. Thunderstorm risks grow later this evening and overnight. 2. Isolated-scattered severe weather risks will be possible. 3. More conditional severe weather risk late Friday with rain into Saturday. 4. Dry and warmer through the middle of next week. THIS AFTERNOON: Subsidence behind departing upper wave will keep the area dry into the early evening. Warmer air is just starting to nudge northeast into the southern portions of South Dakota, but temperatures have trended slightly cooler. To the northwest, seeing narrow corridor of ACCAS across southwest North Dakota into northern South Dakota. This activity will slide southeast by mid- evening and should produce anything more than showers initially. Tonight: There is still an outside risk of an isolated storm over western South Dakota, but generally feel we'll need to keep a closer eye on two areas tonight. First will be development of surface based activity over western North Dakota and far northwestern South Dakota later this afternoon. There are some signs that as this activity develops, it may fail to remain surface based as it crosses into a much higher MLCIN environment near the Missouri River, but it could remain strong to severe in an elevated environment, translating along the MO River Valley very late this evening. The greatest risk would be hail hail up to half dollar size and a low end potential for 60 mph winds that can punch through the stable layer. Perhaps the biggest concern tonight will be with the development of a strong LLJ pushing northeast after 03Z as shortwave energy pushes southeast across North Dakota. Increasing isentropic lift ahead of this wave will aid in further developing ACCAS that travels southeast later today. The elevated environment will support 1500- 2000 J/KG MUCAPE, mid-lvl lapse rates approaching 7.5 C/KM, and effective shear of 35 to 40 knots, so there is an increased potential for isolated to scattered elevated supercells with golf ball hail potential. The axis of greatest risk would fall from Huron to Sioux Falls to Storm Lake and areas northeast. The greatest threat timing could be from 10pm to 6am. Friday: As we say this morning, shortwave energy will move southeast during the morning through the Minnesota River Valley and will keep an axis of precipitation across the Buffalo Ridge areas through at least mid morning. Rainfall along a narrow corridor may average 0.50-1" but you could see a localized 2" rain amount. Cloud cover and cooler east winds may keep temperatures in the 70s to lower 80s. .LONG TERM...(Friday Night through Thursday) Issued at 245 PM CDT Thu Jul 8 2021 Friday Night: Still less certainty on our severe weather risks Friday night into Saturday morning. With initial shortwave traveling into Iowa in the afternoon and developing quickly through the middle of the day, this could place the CWA in an area of subsidence through the evening. Secondary troughing moving through Wyoming and western Nebraska is a bit delayed and may drop slightly southwest of the CWA, and this could effectively shove the surface boundary away from the area and even nudge the elevated instability axis far enough away that any MCS development could be south of the area. Still quite a bit of uncertainty on this setup, but as of right now the greatest risks may be south of the Missouri River. Saturday: Latest guidance supports the greatest rain chances south of I-90 on Saturday as the upper wave wobbles and deepens over the mid-Missouri River valley. PWAT values will be elevated, and we could see some moderate rainfall over northwest Iowa and adjacent areas. Temperatures are expected to be quite cool with highs in the 70s. Sunday: Watch out for minor fog/stratus development within the surface ridge axis early Sunday morning, otherwise the day should remain quiet. High temperatures climb into the 70s to lower 80s. Monday-Tuesday: Caught in the mid-lvl ridge axis behind the departing upper trough, and incoming trough over the Pacific Northwest, we'll have quiet conditions to start the new week. Temperatures climb back to near seasonal normals. Wednesday-Thursday: Another upper trough will sweep through the area during the Wednesday timeframe, bringing low end severe weather risks and perhaps more beneficial rainfall. Temperatures again remain near to slightly below seasonal normals. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1031 PM CDT Thu Jul 8 2021 Scattered showers and thunderstorms are expected to develop across the area tonight, and some could be severe with large hail and strong winds. Thunderstorms will diminish by Friday morning. MVFR/IFR stratus will develop over portions of the area overnight, lingering into Friday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 917 PM CDT Thu Jul 8 2021 SDZ038-050-052-053-057>060-063>065-068-100230- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme- 917 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Thunderstorms may develop across the area tonight. If they do develop they will likely become severe. The main threats would be ping pong size hail and wind gusts to 75 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms will be possible again Friday evening and night with isolated severe thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-100230- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Yankton-Union- 917 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered thunderstorms will be possible later tonight into early Friday morning. A few of these storms could become severe with hail to the size of half dollars and wind gusts of 50 to 60 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible Friday evening into Saturday. There is a low chance for severe weather during this time with the better chances closer to the Missouri River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 4 S PARKSTON 43.34N 97.99W
07/08/2021 M1.00 INCH HUTCHINSON SD PUBLIC
SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL
ALONG WITH 0.25 INCHES OF RAIN.
&&
SSCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM HAIL 2 SSE FREEMAN 43.33N 97.42W
07/08/2021 E1.25 INCH HUTCHINSON SD TRAINED SPOTTER
HEAVY RAIN AND HAIL UP TO SIZE OF HALF
DOLLARS.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL FREEMAN 43.35N 97.43W
07/08/2021 E0.88 INCH HUTCHINSON SD TRAINED SPOTTER
HEAVY RAIN AND NICKEL SIZED HAIL.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL FREEMAN 43.35N 97.43W
07/08/2021 E1.50 INCH HUTCHINSON SD PUBLIC
SOCIAL MEDIA REPORT OF PING PONG SIZED HAIL.
&&
SSCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM HAIL 3 ESE FREEMAN 43.33N 97.37W
07/08/2021 E1.25 INCH TURNER SD TRAINED SPOTTER
LOTS OF HALF DOLLAR SIZED HAIL STRIPPED THE
CORN ALONG 280TH STREET VERY BADLY.
&&
TRMThe Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 05:28 UTC.
4 hail. Local standard time, as filed.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977448, 977449, 977450, 977451.